WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Quick Hits: Cancer Biologics May Have Heart Risks and Energy Drink Overload May Damage Liver

Emma Yasinski
Emma Yasinski Staff Writer

A class of biologic drugs that are among the newest and most potent in fighting various types of cancer in rare cases may cause severe heart damage. The medications currently on the market, Yervoy (ipilimumab), Opdivo (nivolumab), Keytruda (pembrolizumab) and Tecentriq (atezolizumab) are known as checkpoint inhibitors and are a form of immunotherapy. They work by stimulating the body’s immune system – in particular, a type of white blood cells known as T-cells — to fight cancer cells. An article published in the New England Journal of Medicine describes two patients who both had one treatment of Opdivo and Yervoy, developed heart problems, and died within weeks of the intravenous injection. They both had the skin cancer melanoma but didn’t have a history of heart troubles. Autopsies showed the patients’ immune system ended up damaging their hearts. Some hospitals are now giving people taking 2 or more checkpoint inhibitors cardiac testing for any signs of heart problems after the biologics are taken. Posted November 2, 2016. Via The New York Times.

Drinking multiple energy drinks every day may lead to kidney damage, according to a case study in BMJ Case Reports. A 50-year-old man developed vomiting, yellowing of the skin and abdominal pain. Lab tests indicated that the man had high levels of liver enzymes known transaminases, which is a symptom of liver damage. Although previously diagnosed with chronic hepatitis C, He told doctors that the only changes in diet and lifestyle recently was several weeks prior he started drinking 4 to 5 energy drinks per work day. The symptoms went away after he stopped the energy drinks. Energy drinks contain high levels of many vitamins and nutrients, such as niacin, which can be toxic to the liver. Doctors suggest limiting, if not completely eliminating, energy drink usage. Posted November 3, 2016. Via BBC.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x